Like all drugs that are derived from opiates, Vicodin is addictive. Also like other opiate drugs, people who use Vicodin improperly are at a very real risk of overdosing on it. Vicodin is a combination of hydrocodone and acetaminophen. Although neither of these drugs by itself poses a serious overdose risk, the combination of both drugs creates a very serious overdose risk. That risk increases if an individual is using Vicodin recreationally, rather than under medical supervision.
Do People Overdose on Vicodin?
Both hydrocodone and acetaminophen are analgesic painkillers that can reduce a person’s ability to sense problems. High doses of acetaminophen (typically more than 4 grams of acetaminophen in any 24-hour period) can cause liver damage and permanent injury. The risk of fatalities increases as doses get higher. Vicodin tablets usually include 500 mg of acetaminophen and physicians almost always will warn against taking more than two Vicodin tablets in any six hour period.
Side Effects of Vicodin Overdose
Individuals who do take more than a recommended dose of Vicodin can experience nausea, vomiting, clammy skin, muscular weakness, and confusion. These symptoms will abate over a period of a few hours, but they should never be ignored. Longer-term effects of Vicodin overdose include total liver failure, cardiac arrest, and extreme depression of breathing. Individuals who suffer severe Vicodin poisoning might ultimately require a liver transplant.
Treating Vicodin Overdose
If caught quickly, a single Vicodin overdose can be treated by pumping a patient’s stomach, or by administering counter-acting drugs such as N-acetyl cysteine (which reduces the effects of acetaminophen) and naloxone (which counteracts the effects of opiates). Individuals who develop a tolerance to the opiate component of Vicodin might develop tolerance and an addiction to the drug that causes them to take increasing doses of it, thus exposing them to a longer time period and a slower overdose. Vicodin addiction in these cases is treated identically to other addictions to opiate products, and usually includes a detox and rehab program followed by counseling and therapy to prevent a relapse.
Treating Vicodin Addiction
People rarely, if ever, start using Vicodin with an intention to become addicted or to overdose on it. A physician might prescribe Vicodin to help a patient deal with post-operative pain or pain associated with traumatic injuries. Vicodin is very effective for these purposes, but its use should be closely monitored by the prescribing physician to avoid addiction and overdose problems. At the far end of an addiction pattern, a user might seek ways to increase the effects of Vicodin by chewing the tablets to speed absorption of the drug, or even by snorting ground up tablets. Individuals who find themselves in these patterns are at the greatest risk of suffering a Vicodin overdose.
If you are using greater amounts of Vicodin than your physician prescribed for you, or if you are using this drug recreationally, you are taking significant risks with your health and well-being. Please call the Last Resort Recovery Center near Austin, Texas, at 512-360-3600 for a confidential consultation and an assessment of your Vicodin use patterns. We can help you break your Vicodin habit before that habit leads to a dangerous or fatal overdose.